Advertisement

Movement Disorders Induced by Neuroleptic Drugs

  • Christopher G. Goetz
  • Harold L. Klawans
  • Caroline M. Tanner

Abstract

Neurology and psychiatry were once considered to be such closely related disciplines that one practitioner commonly treated patients suffering from illnesses of either type. This close relationship has waned, however, and neurologists and psychiatrists now maintain separate journals and professional organizations. Although this separation has advantages, new problems have been created. Nowhere are the problems more evident than in the field of neuropharmacology, where drugs used to treat neurological disease often affect psychiatric function and drugs used to treat psychiatric illness produce neurological symptoms. Behavioral disorders by neurologists and movement disorders by psychiatrists are increasingly reported in their own respective specialty journals. However, clinicians in one area often use vague or technically imprecise terminology when describing the other field. As a result, a psychiatrist reading a neurologist’s report of a behavior or a neurologist reading a psychiatrist’s report of an abnormal movement cannot easily understand the description in terms of classification and presumed pathophysiology or pathogenesis. In this chapter, we hope to contribute to a reciprocal educational effort directed toward ameliorating this problem. This chapter will discuss drug-induced abnormal movements associated with the administration of neuroleptic agents and their classification, description, and pharmacology.

Keywords

Movement Disorder Tardive Dyskinesia Anticholinergic Agent Neuroleptic Drug Parkinsonian Feature 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Ayd, F. J., Jr., 1961a, A survey of drug-induced extrapyramidal reactions, DAMA 175: 1054–1060.Google Scholar
  2. Ayd, F. J., Jr., 1961b, Neuroleptics and extrapyramidal reactions in psychiatric patients, Rev. Can. Biol. 20: 451–459.PubMedGoogle Scholar
  3. Barbeau, A., 1978, Phosphatidylcholine (Lecithin) in neuroleptic disorders, Neurology 28: 358.Google Scholar
  4. Bartholini, G., Stadler, H., and Lloyd, K. G., 1973, Cholinergic—dopaminergic interactions in the extrapyramidal system, in: Progress in the Treatment of Parkinsonism ( D. B. Caine, ed.), pp. 233–241, Raven Press, New York.Google Scholar
  5. Bleuler, E. P., 1951, Textbook of Psychiatry, Dover, New York.Google Scholar
  6. Boston Collaborative Drug Surveillance Program, 1973, Drug induced extrapyramidal symptoms: A cooperative study, JAMA 224: 889–891.CrossRefGoogle Scholar
  7. Brodai, A., 1969, Pathways mediating supraspinal influences on the spinal cord, in: Neurological Anatomy, pp. 151–243, Oxford University Press, New York.Google Scholar
  8. Burke, R. E., Fahn, S., Jankovic, J., Marsden, C. D., Lang, A. E., Gollomp, S., and Ilson, J., 1982, Tardive dystonia: Late onset and persistent dystonia caused by antipsychotic drugs, Neurology 32: 1335–1346.PubMedGoogle Scholar
  9. Carpenter, M. D., 1976, Human Neuroanatomy, William & Wilkins, Baltimore.Google Scholar
  10. Crane, G. E., 1968, Tardive dyskinesias in patients treated with major neuroleptics: A review of the literature, Am. J. Psychiatry. 123 (Feb. Suppl.): 40–48.Google Scholar
  11. Crane, G. E., 1974, Factors pre-disposing to drug-induced neurological side effects, in: Advances in Biochemical Psychopharmacology, Vol. 9 ( I. S. Forrest, C. J. Carr, and E. Usdin, eds.), pp. 269–279, Raven Press, New York.Google Scholar
  12. Davis, K. L., Berger, P. A., and Hollister, L. E., 1975, Choline for tardive dyskinesia, N. Engl. J. Med. 293: 152.PubMedGoogle Scholar
  13. Davis, K. L., Hollister, L. E., Barchas, J. D., and Berger, P. A., 1976, Choline in tardive dyskinesia and Huntington’s disease, Life Sci. 19: 1507–1515.PubMedCrossRefGoogle Scholar
  14. Detre, T. P., and Jarecki, H. G., 1971, Modern Psychiatric Treatment, Lippincott, Philadelphia. Duvoisin, R. C., 1972, Reserpine for tardive dyskinesia, N. Engl. J. Med. 286: 611.Google Scholar
  15. Fahn, S., 1983, Treatment of tardive dyskinesia: Use of dopamine depleting agents, Clin. Neuropharmacol. 6: 151–158.PubMedCrossRefGoogle Scholar
  16. Gardos, G., Cole, J. O., and Tarsy, D., 1978, Withdrawal syndromes associated with antipsychotic drugs, Am. J. Psychiatry 135: 1321–1324.PubMedGoogle Scholar
  17. Goetz, D. G., and Klawans, H. L., 1984, Tardive dyskinesia, in: Movement Disorders (J. Jankovic, ed.), Neurol. Clin. 2: 605–614.Google Scholar
  18. Jaspers, K., 1963, General Psychopathology, pp. 179–185, University of Chicago Press, Chicago.Google Scholar
  19. Jus, K., Jus, A., and Gautier, J., 1974, Studies on the action of certain pharmacological agents on tardive dyskinesia and on the rabbit syndrome, Int. J. Clin. Pharmacol. 9: 138–145.PubMedGoogle Scholar
  20. Jus, A., Pineau, R., Lanchance, R., Pelchat, G., Jus, K., Pires, P., and Villeneuve, R., 1976, Epidemiology of tardive dyskinesia. Part I, Dis. Nerv. Syst. 37: 210–214.PubMedGoogle Scholar
  21. Kartzinel, R., and Chase, T. N., 1977, Pharmacology of dystonia, in: Clinical Neuropharmacology, Vol. 2 ( H. L. Klawans, ed.), pp. 43–54, Raven press, New York.Google Scholar
  22. Klawans, H. L., Jr., 1968, The pharmacology of parkinsonism: A review, Dis. Nerv. Syst. 29: 805–816.PubMedGoogle Scholar
  23. Klawans, H. L., 1973, The Pharmacology of Extrapyramidal Movement Disorders, Karger, Basel. Klawans, H. L., and Rubovits, R., 1972, Central cholingeric—anticholinergic antagonism in Huntington’s chorea, Neurology 22: 107–112.Google Scholar
  24. Klawans, H. L., Bergen, D., and Bruyn, G. W., 1973, Prolonged drug induced parkinsonism, Confin. Neurol. 35: 368–377.Google Scholar
  25. Klawans, H. L., Carvey, P., Nausieda, P. A., Goetz, C. G., and Weiner, W. J., 1980a, Effect of dose and type of neuroleptic in an animal model of tardive dyskinesia, Neurology 30: 302.Google Scholar
  26. Klawans, H. L., Goetz, C. G., and Perlik, S., 1986, Tardive dyskinesia: Review and update, Am. J. Psychiatry 137: 900–908.Google Scholar
  27. Korsgaard, S., 1976, Baclofen (Lioresal) in the treatment of neuroleptic-induced tardive dyskinesia, Acta Psychiatr. Scand. 54: 17–24.Google Scholar
  28. Kraepelin, E., 1919, Dementia Praecox and Paraphrenia, Livingstone, Edinburgh.Google Scholar
  29. Marsden, C. D., Tarsy, D., and Baldessarini, R. J., 1975, Spontaneous and drug-induced movement disorders in psychiatric patients, in: Psychiatric Aspects of Neurologic Disease ( D. F. Benson and D. Blumer, eds.), pp. 14–32, Grune & Stratton, New York.Google Scholar
  30. McDowell, F. H., Lee, J. E., and Sweet, R. D., 1978, Extrapyramidal disease, in: Clinical Neu-rology ( A. B. Baker and L. H. Baker, eds.), pp. 1–67, Harper & Row, Hagerstown, Maryland.Google Scholar
  31. Rubovits, R., and Klawans, H. L., 1972, Implication of amphetamine induced stereotyped behavior as a model for tardive dyskinesias, Arch. Gen. Psychiatry 27: 502–507.PubMedCrossRefGoogle Scholar
  32. Selby, G., 1968, Parkinson’s disease, in: Handbook of Clinical Neurology, Diseases of the Basal Ganglia, Vol. 6 ( B. Vinken and G. W. Bruyn, eds.) pp. 173–211, Elsevier North Holland, Amsterdam.Google Scholar
  33. Snyder, S. H., Banerjee, S. P., Yamamura, H. I., and Greenberg, D., 1974, Drugs, neurotransmitters and schizophrenia: Phenothiazines, amphetamines, and enzymes synthesizing psychotomimetic drugs aid schizophrenia research, Science 184: 1243–1253.PubMedCrossRefGoogle Scholar
  34. Sovner, R., and Dimascio, A., 1977, The effect of benztropine mesylate in the rabbit syndrome and tardive dyskinesia, Am. J. Psychiatry 134: 1301–1302.PubMedGoogle Scholar
  35. Villeneuve, A., 1972, The rabbit syndrome: A peculiar extrapyramidal reaction, Can. Psychiatr. Assoc. J. 17(Suppl. 2):SS69–72.Google Scholar
  36. Weiner, W. J., and Bergen, D., 1977, Prevention and management of the side effects of levodopa, in: Clinical Neuropharmacology, Vol. 2 ( H. L. Klawans, ed.), pp. 1–20, Raven Press, New York.Google Scholar
  37. Yaryura-Tobias, J. A., Diamond, B., and Merlis, S., 1972, Psychiatric manifestations of levodopa, Can. Psychiatr. Assoc. J. 17:SS123–128.Google Scholar
  38. Young, R. R., and Shahani, B. T., 1979, Pharmacology of tremor, in: Clinical Neuropharmacology, Vol. 4 ( H. L. Klawans, ed.), pp. 139–156, Raven Press, New York.Google Scholar

Copyright information

© Plenum Publishing Corporation 1986

Authors and Affiliations

  • Christopher G. Goetz
    • 1
  • Harold L. Klawans
    • 1
  • Caroline M. Tanner
    • 1
  1. 1.Department of Neurological SciencesRush-Presbyterian-St. Lukes Medical CenterChicagoUSA

Personalised recommendations